Advertisement

First-Order Logic and Numeration Systems

  • Émilie Charlier
Chapter
Part of the Trends in Mathematics book series (TM)

Abstract

The Büchi-Bruyère theorem states that a subset of \(\mathbb {N}^d\) is b-recognizable if and only if it is b-definable. This result is a powerful tool for showing that many properties of b-automatic sequences are decidable. Going a step further, first-order logic can be used to show that many enumeration problems of b-automatic sequences can be described by b-regular sequences. The latter sequences can be viewed as a generalization of b-automatic sequences to integer-valued sequences. These techniques were extended to two wider frameworks: U-recognizable subsets of \(\mathbb {N}^d\) and β-recognizable subsets of \(\mathbb {R}^d\). In the second case, real numbers are represented by infinite words, and hence, the notion of β-recognizability is defined by means of Büchi automata. Again, logic-based characterization of U-recognizable (resp. β-recognizable) sets allows us to obtain various decidability results. The aim of this chapter is to present a survey of this very active research domain.

Notes

Acknowledgements

I thank Julien Leroy and Narad Rampersad for a careful reading of this chapter and for many helpful comments.

References

  1. 1.
    Adamczewski, B., Bell, J.P.: An analogue of Cobham’s theorem for fractals. Trans. Am. Math. Soc. 363(8), 4421–4442 (2011)MathSciNetCrossRefGoogle Scholar
  2. 12.
    Allouche, J.-P., Rampersad, N., Shallit, J.: Periodicity, repetitions, and orbits of an automatic sequence. Theor. Comput. Sci. 410(30–32), 2795–2803 (2009)MathSciNetCrossRefGoogle Scholar
  3. 14.
    Allouche, J.-P., Shallit, J.: Automatic Sequences: Theory, Applications, Generalizations. Cambridge University Press, Cambridge (2003)Google Scholar
  4. 17.
    Allouche, J.-P., Shallit, J.O.: The ring of k-regular sequences. Theor. Comput. Sci. 98, 163–197 (1992)MathSciNetCrossRefGoogle Scholar
  5. 70.
    Berend, D., Frougny, C.: Computability by finite automata and Pisot bases. Math. Syst. Theory 27, 275–282 (1994)MathSciNetCrossRefGoogle Scholar
  6. 77.
    Berstel, J., Reutenauer, C.: Noncommutative rational series with applications. Encyclopedia of Mathematics and Its Applications, vol. 137. Cambridge University Press, Cambridge (2011)Google Scholar
  7. 78.
    Berthé, V., Rigo, M. (eds.): Combinatorics, automata and number theory. Encyclopedia of Mathematics and Its Applications, vol. 135. Cambridge University Press, Cambridge (2010)Google Scholar
  8. 93.
    Boigelot, B., Brusten, J.: A generalization of Cobham’s theorem to automata over real numbers. Theor. Comput. Sci. 410(18), 1694–1703 (2009)MathSciNetCrossRefGoogle Scholar
  9. 94.
    Boigelot, B., Brusten, J., Bruyère, V.: On the sets of real numbers recognized by finite automata in multiple bases. Log. Methods Comput. Sci. 6, 1–17 (2010)Google Scholar
  10. 95.
    Boigelot, B., Brusten, J., Leroux, J.: A generalization of Semenov’s theorem to automata over real numbers. In: Automated Deduction—CADE-22. Lecture Notes in Computer Science, vol. 5663, pp. 469–484. Springer, Berlin (2009)CrossRefGoogle Scholar
  11. 96.
    Boigelot, B., Rassart, S., Wolper, P.: On the expressiveness of real and integer arithmetic automata (extended abstract). In: ICALP. Lecture Notes in Computer Science, vol. 1443, pp. 152–163. Springer, Berlin (1998)CrossRefGoogle Scholar
  12. 111.
    Brusten, J.: On the sets of real vectors recognized by finite automata in multiple bases. PhD thesis, University of Liège (2011)Google Scholar
  13. 112.
    Bruyère, V.: Entiers et automates finis (1985). Mémoire de fin d’études, Université de MonsGoogle Scholar
  14. 113.
    Bruyère, V., Hansel, G.: Bertrand numeration systems and recognizability. Theor. Comput. Sci. 181, 17–43 (1997)MathSciNetCrossRefGoogle Scholar
  15. 114.
    Bruyère, V., Hansel, G., Michaux, C., Villemaire, R.: Logic and p-recognizable sets of integers. Bull. Belg. Math. Soc. 1, 191–238 (1994). Corrigendum, Bull. Belg. Math. Soc. 1 (1994), 577Google Scholar
  16. 115.
    Büchi, J.R.: Weak second-order arithmetic and finite automata. Zeitschrift für mathematische Logik und Grundlagen der Mathematik 6, 66–92 (1960). Reprinted in Mac Lane, S., Siefkes, D. (eds.) The Collected Works of J. Richard Büchi. Springer, 1990, pp. 398–424Google Scholar
  17. 129.
    Carpi, A., D’Alonzo, V.: On factors of synchronized sequences. Theor. Comput. Sci. 411(44–46), 3932–3937 (2010)MathSciNetCrossRefGoogle Scholar
  18. 130.
    Carpi, A., Maggi, C.: On synchronized sequences and their separators. Theor. Inform. Appl. 35(6), 513–524 (2002) (2001)MathSciNetCrossRefGoogle Scholar
  19. 142.
    Chan, D.H.Y., Hare, K.G.: A multi-dimensional analogue of Cobham’s theorem for fractals. Proc. Am. Math. Soc. 142(2), 449–456 (2014)MathSciNetCrossRefGoogle Scholar
  20. 143.
    Charlier, É., Kärki, T., Rigo, M.: Multidimensional generalized automatic sequences and shape-symmetric morphic words. Discret. Math. 310(6–7), 1238–1252 (2010)MathSciNetCrossRefGoogle Scholar
  21. 144.
    Charlier, É., Lacroix, A., Rampersad, N.: Multi-dimensional sets recognizable in all abstract numeration systems. RAIRO Theor. Inform. Appl. 46(1), 51–65 (2012)MathSciNetCrossRefGoogle Scholar
  22. 145.
    Charlier, É., Leroy, J., Rigo, M.: An analogue of Cobham’s theorem for graph directed iterated function systems. Adv. Math. 280, 86–120 (2015)MathSciNetCrossRefGoogle Scholar
  23. 147.
    Charlier, É., Rampersad, N.: The growth function of S-recognizable sets. Theor. Comput. Sci. 412(39), 5400–5408 (2011)Google Scholar
  24. 148.
    Charlier, É., Rampersad, N., Shallit, J.: Enumeration and decidable properties of automatic sequences. Int. J. Found. Comput. Sci. 23(5), 1035–1066 (2012)MathSciNetCrossRefGoogle Scholar
  25. 149.
    Charlier, É., Rigo, M., Steiner, W.: Abstract numeration systems on bounded languages and multiplication by a constant. Integers 8, A35, 19 (2008)Google Scholar
  26. 155.
    Cobham, A.: On the base-dependence of sets of numbers recognizable by finite automata. Math. Syst. Theory 3, 186–192 (1969)MathSciNetCrossRefGoogle Scholar
  27. 206.
    Durand, F., Rigo, M.: On Cobham’s theorem. In: Handbook of Automata. European Mathematical Society Publishing House (in press)Google Scholar
  28. 208.
    Edgar, G.: Measure, Topology, and Fractal Geometry, 2nd edn. Undergraduate Texts in Mathematics. Springer, New York (2008)Google Scholar
  29. 211.
    Eilenberg, S.: Automata, Languages, and Machines, vol. A. Academic Press, New York (1974)zbMATHGoogle Scholar
  30. 213.
    Elekes, M., Keleti, T., Máthé, A.: Self-similar and self-affine sets: measure of the intersection of two copies. Ergodic Theory Dyn. Syst. 30(2), 399–440 (2010)MathSciNetCrossRefGoogle Scholar
  31. 220.
    Feng, D.J., Wang, Y.: On the structures of generating iterated function systems of Cantor sets. Adv. Math. 222(6), 1964–1981 (2009)MathSciNetCrossRefGoogle Scholar
  32. 221.
    Ferrante, J., Rackoff, C.: A decision procedure for the first order theory of real addition with order. SIAM J. Comput. 4, 69–76 (1975)MathSciNetCrossRefGoogle Scholar
  33. 229.
    Frougny, C.: Representations of numbers and finite automata. Math. Syst. Theory 25, 37–60 (1992)MathSciNetCrossRefGoogle Scholar
  34. 230.
    Frougny, C., Pelantova, E.: Beta-representations of 0 and Pisot numbers. J. Théor. Nombres Bordeaux (in press)Google Scholar
  35. 231.
    Frougny, C., Sakarovitch, J.: Number representation and finite automata. In: Combinatorics, Automata and Number Theory. Encyclopedia of Mathematics and Its Applications, vol. 135, pp. 34–107. Cambridge University Press, Cambridge (2010)Google Scholar
  36. 232.
    Frougny, C., Solomyak, B.: On representation of integers in linear numeration systems. In: Pollicott, M., Schmidt, K. (eds.) Ergodic Theory of \({\mathbb {Z}}^d\) Actions (Warwick, 1993–1994). London Mathematical Society Lecture Note Series, vol. 228, pp. 345–368. Cambridge University Press, Cambridge (1996)Google Scholar
  37. 248.
    Goč, D., Henshall, D., Shallit, J.: Automatic theorem-proving in combinatorics on words. Int. J. Found. Comput. Sci. 24(6), 781–798 (2013)MathSciNetCrossRefGoogle Scholar
  38. 250.
    Goč, D., Mousavi, H., Shallit, J.: On the number of unbordered factors. In: Language and Automata Theory and Applications. Lecture Notes in Computer Science, vol. 7810, pp. 299–310. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  39. 297.
    Hollander, M.: Greedy numeration systems and regularity. Theory Comput. Syst. 31, 111–133 (1998)MathSciNetCrossRefGoogle Scholar
  40. 301.
    Hopcroft, J.E., Ullman, J.D.: Introduction to Automata Theory, Languages, and Computation. Addison-Wesley, Boston (1979)zbMATHGoogle Scholar
  41. 306.
    Hutchinson, J.E.: Fractals and self-similarity. Indiana Univ. Math. J. 30(5), 713–747 (1981)MathSciNetCrossRefGoogle Scholar
  42. 372.
    Lecomte, P.B.A., Rigo, M.: Numeration systems on a regular language. Theory Comput. Syst. 34, 27–44 (2001)MathSciNetCrossRefGoogle Scholar
  43. 374.
    Leroux, J.: A polynomial time Presburger criterion and synthesis for number decision diagrams. In: Proceedings of the 20th IEEE Symposium on Logic in Computer Science (LICS 2005), 26–29 June 2005, Chicago, IL, USA, pp. 147–156. IEEE Computer Society (2005)Google Scholar
  44. 384.
    Löding, C.: Efficient minimization of deterministic weak ω-automata. Inform. Process. Lett. 79(3), 105–109 (2001)MathSciNetCrossRefGoogle Scholar
  45. 386.
    Lothaire, M.: Algebraic Combinatorics on Words. Encyclopedia of Mathematics and Its Applications, vol. 90. Cambridge University Press, Cambridge (2002)Google Scholar
  46. 408.
    Maler, O., Staiger, L.: On syntactic congruences for ω-languages. Theor. Comput. Sci. 183(1), 93–112 (1997)MathSciNetCrossRefGoogle Scholar
  47. 413.
    Marsault, V., Sakarovitch, J.: Ultimate periodicity of b-recognisable sets: a quasilinear procedure. In: Developments in Language Theory. Lecture Notes in Computer Science, vol. 7907, pp. 362–373. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  48. 416.
    Milchior, A.: Büchi automata recognizing sets of reals definable in first-order logic with addition and order (2016). ArXiv:1610.06027Google Scholar
  49. 426.
    Mousavi, H.: Automatic theorem proving in Walnut (2016). ArXiv:1603.06017Google Scholar
  50. 427.
    Mousavi, H., Schaeffer, L., Shallit, J.: Decision algorithms for Fibonacci-automatic words, I: Basic results. RAIRO Theor. Inform. Appl. 50(1), 39–66 (2016)MathSciNetzbMATHGoogle Scholar
  51. 428.
    Mousavi, H., Shallit, J.: Mechanical proofs of properties of the Tribonacci word. In: Combinatorics on Words. Lecture Notes in Computer Science, vol. 9304, pp. 170–190. Springer, Cham (2015)Google Scholar
  52. 469.
    Parry, W.: On the β-expansions of real numbers. Acta Math. Acad. Sci. Hung. 11, 401–416 (1960)MathSciNetCrossRefGoogle Scholar
  53. 476.
    Perrin, D., Pin, J.E.: Infinite Words. Automata, Semigroups, Logic and Games. Elsevier/Academic Press, Amsterdam (2004)zbMATHGoogle Scholar
  54. 502.
    Rigo, M.: Construction of regular languages and recognizability of polynomials. Discret. Math. 254, 485–496 (2002)MathSciNetCrossRefGoogle Scholar
  55. 503.
    Rigo, M.: Formal Languages, Automata and Numeration Systems, Applications to Recognizability and Decidability, vol. 2. ISTE, Wiley (2014)zbMATHGoogle Scholar
  56. 520.
    Salomaa, A., Soittola, M.: Automata-Theoretic Aspects of Formal Power Series. Springer, New York/Heidelberg (1978). Texts and Monographs in Computer ScienceCrossRefGoogle Scholar
  57. 522.
    Schaeffer, D.G.L., Shallit, J.: Subword complexity and k-synchronization. In: Developments in Language Theory. 17th International Conference, DLT 2013, Marne-la-Vallée, France, June 18–21, 2013. Proceedings, no. 7907 in Lecture Notes in Computer Science, pp. 252–263. Springer, Berlin (2013)Google Scholar
  58. 523.
    Schaeffer, L.: Deciding properties of automatic sequences. Master’s Thesis, University of Waterloo (2013)Google Scholar
  59. 524.
    Schaeffer, L., Shallit, J.: The critical exponent is computable for automatic sequences. Int. J. Found. Comput. Sci. 23(8), 1611–1626 (2012)MathSciNetCrossRefGoogle Scholar
  60. 536.
    Semenov, A.L.: Presburgerness of predicates regular in two number systems. Sibirskii Matematicheskii Zhurnal 18, 403–418 (1977, in Russian). English translation in Sib. J. Math. 18, 289–300 (1977)CrossRefGoogle Scholar
  61. 540.
    Shallit, J.: Decidability and enumeration for automatic sequences: a survey. In: Computer Science—Theory and Applications. Lecture Notes in Computer Science, vol. 7913, pp. 49–63. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  62. 541.
    Shallit, J.: Enumeration and automatic sequences. Pure Math. Appl. (PU.M.A.) 25(1), 96–106 (2015)Google Scholar
  63. 551.
    Staiger, L.: Finite-state ω-languages. J. Comput. Syst. Sci. 27(3), 434–448 (1983)MathSciNetCrossRefGoogle Scholar
  64. 554.
    Strogalov, A.S.: Regular languages with polynomial growth in the number of words. Diskret. Mat. 2(3), 146–152 (1990)MathSciNetzbMATHGoogle Scholar
  65. 592.
    Zeckendorf, E.: Représentation des nombres naturels par une somme de nombres de Fibonacci ou de nombres Lucas. Bull. Soc. R. Liége 41, 179–182 (1972)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of LiègeLiègeBelgium

Personalised recommendations